Today was my fourth and final Adriamycin and Cytoxan chemo infusion. Two weeks from now, I’ll begin twelve weeks of a different chemo drug called Taxol, but these first four treatments are supposedly the stronger of the two.
Adriamycin is probably the worst of these. Its nickname, the Red Devil, might give you a clue to its ill effects which can include nausea and vomiting, diarrhea, loss of appetite, darkening of skin or nails, mouth sores, weakness, fatigue, eye redness or puffy eyelids, and, of course, hair loss. These are only the common side effects. More serious side effects can evidently also occur.
The major side effect that I’ve experienced while dancing with the Red Devil is fatigue. By this, I don’t mean the normal “I’m pooped and I’m going to go curl up on the sofa with a good book” kind of fatigue. I mean the “I can no longer stand up or sit up or pay attention to anything and I have to go lie down now” kind of fatigue. The kind of fatigue that makes you ask yourself why you’re wearing ankle weights. Then you realize, of course, that you’re doing no such thing.
I’ve noticed the fatigue setting in sooner and lasting longer with each successive treatment. I suppose this is what they meant when they said there would be a cumulative effect. I finished today’s treatment just after lunch, and by late afternoon, I already needed a lie-down.
On a more positive note, today’s treatment was the last dance I’ll ever have with the Red Devil. Even if my cancer recurs down the road, I can’t have Adriamycin again; there’s a limit to how much you can have in your lifetime, and I think I reached it this afternoon.
I do have twelve more chemo treatments to go; however, the Taxol is supposedly not as harsh for most people. There may still be fatigue and hair loss, but I’ll no longer have to return the following day for a shot of Neulasta to boost my white blood count. One possible side effect of Taxol that I’m not looking forward to is neuropathy. This happens when there is damage to the nerve endings, normally in your toes and fingers, that causes numbness and tingling. For most people, it’s a temporary condition, but for a few it can persist and become a permanent problem. Some people with neuropathy end up not being able to button up their own shirts.
After my first round of Taxol, I’ll go to see my surgeon again. She wants to evaluate the chemo’s effect on the tumor to see if it’s shrinking. If it shrinks enough, (and by enough I mean an awful lot), I’ll be able to have a lumpectomy. If not, I’ll have to have a mastectomy. So far, it appears that the tumor is softening, but not necessarily getting any smaller. My oncologist says that’s normal for where I am in the treatment process, so I suppose there’s still some hope that I won’t have to have a body part lopped off.
I’m not vain, and I’m not really worried about losing some part of my femininity, but I’d rather not start cutting body parts off. How much more terrible it must be to lose an arm or a leg, or something more noticeable like a nose or an eye. And yet I’m not comfortable with losing anything.
My friend, Joy, who went with me to today’s treatment, reminded me that as you age, you do lose things. Maybe not entire body parts, but there is a definite sense of loss as you get older, when things no longer function as they used to, or you have to give up certain activities because they’re just too difficult to continue doing.
I understand her point. Although I’m not entirely comfortable with the aging process either, I realize that it’s inevitable (if we’re lucky enough to make it that far). I needed reading glasses for the first time a few years ago, and I still mourn this loss. I’ve always welcomed change, but loss is a type of change that I’m evidently not well-equipped to deal with.
So the thought of my body drastically, irreparably changing in this way is a hard pill to swallow. But if it’s a life-saving pill, I suppose I’ll have to learn to swallow it.
My oncologist told me today to stay positive and that’s what I’ll try to do. Maybe the chemo will shrink the tumor significantly. Maybe at the end of it all, dancing with the devil will have been worth the trouble.
Whatever happens, I say goodbye to him today, and thank him for his efforts to kill my cancer cells. I wish him well with his next patient, and if my treatments prove to be a success, I promise to thank him every morning as I snap my underthings in place, getting ready for the day ahead.